Indiana, 2008

Tornado and Damaging Winds in Indiana, July 8, 2008

July 8, 2008 · NWS IWX · 5 events in 4 counties and zones

A small cluster of thunderstorms interacted with modest shear and wind fields to produce a swath of damaging winds from the South Whitley area northeast to the northwest side of Fort Wayne. Another area of wind damage was noted in the Albion area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
$3,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A small cluster of thunderstorms interacted with modest shear and wind fields to produce a swath of damaging winds from the South Whitley area northeast to the northwest side of Fort Wayne. Another area of wind damage was noted in the Albion area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 5:48 AM EST, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 5:48 AM EST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
648 AM EDT TUE JUL 8 2008

.AVIATION...
LOW PRES OVER LS THIS MORNING WILL MOVE ENE INTO QUEBEC BY 12Z
WED WITH TRAILING CDFNT MOVG SE THROUGH SBN AROUND 08Z AND FWA
AROUND 11Z. A WARM/MOIST AIRMASS IS IN PLACE AHEAD OF THE FRONT
AND EXPECT CONVECTION WILL BE FOCUSSED IN THIS AREA ALONG REMNANT
OUTFLOW BOUNDARY FROM OVERNIGHT ACTIVITY. THUS...STUCK WITH
PREVIOUS FCST OF TEMPO TSRA WITH MVFR CONDITIONS AT BOTH TERMINALS
THIS AFTN...THOUGH CONCERNED THAT AMOUNT OF DEBRIS CLOUDINESS OVER
THE AREA ATTM MAY LIMIT DESTABILIZATION TODAY. SOME MVFR CIGS
ALONG THIS OUTFLOW BOUNDARY THIS MORNING WILL AFFECT FWA EARLY.
ALSO EXPECT SOME MVFR VSBYS IN BR JUST AHEAD OF THE FRONT AT FWA
TONIGHT. OTRWS OUTSIDE OF SHOWERS/TSTMS SHOULD BE MAINLY VFR OVER
THE NEXT 24HRS.

&&

.PREV DISCUSSION... /ISSUED 410 AM EDT TUE JUL 8 2008/

SHORT TERM...
TODAY THROUGH WED NGT...
LINE OF TSTMS WHICH FORMED ALONG A PREFRONTAL TROUGH OVER IA YDAY
AFTN HAD WEAKENED AS IT APPROACHED OUR CWA THIS MORNING. SLIGHTLY
WARMER/DRIER AIR ALOFT LIMITING ELEVATED INSTABILITY IN OUR
CWA...ALONG WITH STORMS OUTRUNNING FORCING MECHANISM LIKELY WILL
RESULT IN CONTD SLOW DECREASE IN COVERAGE/INTENSITY OF TSTMS THIS
MORNING. DECAYING STORMS SHOULD LEAVE AN OUTFLOW BOUNDARY ACROSS THE
AREA TODAY WHICH COMBINED WITH DAYTIME DESTABILIZATION AND FORCING
ASSOCIATED WITH WK SHRTWV OVER IA THIS MORNING WHICH WILL MOVE EAST
ACROSS OUR CWA THIS AFTN SHOULD RESULT IN STORMS REDEVELOPING OVER
THE AREA LATER TODAY. INCREASED WINDS ALOFT ASSOCIATED WITH THE
SHRTWV WILL LEAD TO 25-30KT 0-6KM UNIDIRECTIONAL SHEAR WHICH COMBINED
WITH CAPES NEAR 2KJ/KG MAY SUPPORT SOME BOW ECHOES WITH LOCALLY
DAMAGING WINDS. LEFT MENTION OF HEAVY RAIN IN FCST AS PRECIP WATER
FCST NEAR 2 WITH POTENTIAL FOR SOME TRAINING OF STORMS ALONG ENE-
WSW ORIENTED BOUNDARY. STORMS ALONG OUTFLOW BOUNDARY/PREFRONTAL
TROUGH WILL LIKELY PUSH SOUTH CWA BY LATE TONIGHT WITH CDFNT
EXPECTED TO BE MOVG THROUGH SERN PORTION OF CWA WED MORNING.
LATEST MODEL RUNS SUGGEST POTENTIAL FOR SOME LINGERING SHOWERS SE
PAST 12Z BUT LEFT FCST DRY FOR NOW AS PREVIOUS RUNS HAD BEEN
CONSISTENT THAT PRECIP WOULD BE SE OF THE CWA BY THAT TIME. WK
SECONDARY FRONT/SHRTWV EXPECTED TO MOVE INTO THE AREA WED NGT BUT
MOISTURE SHOULD BE LACKING FOR ANY SHOWERS ASSOCIATED WITH IT.

LONG TERM...
THURSDAY THROUGH MONDAY.

GENERAL ZONAL FLOW WILL PREVAIL INTO FRIDAY NIGHT GIVING A REPRIEVE
FROM MAINLY THE HUMIDITY. GFS THE COOLEST WITH TEMPS ON THURS WITH
850 MB TEMPS AS LOW AS +9 C YIELDING HIGHS MAYBE IN THE 70S.
HOWEVER...REMAINDER OF MODELS SHOWING 850 TEMPS MORE IN THE +12 TO
+14 C RANGE FOR HIGHS IN THE LOWER 80S. THINK THE WARMER SCENARIO IS
STILL THE WAY TO GO SO WILL KEEP GRIDS AS IS.

MAIN FORECAST CHALLENGE LIES WITH FRONTAL BOUNDARY SET TO DROP INTO
THE GREAT LAKES FOR THE WEEKEND. STILL HAVE A CONCERNS AS TO EXACTLY
HOW FAR SOUTH THE BOUNDARY WILL MAKE IT INTO THE AREA...ALONG WITH
WARMING TEMPS ALOFT POSSIBLY CAPPING CONVECTION WITH 700 MB TEMPS IN
THE +9 TO MAYBE +11 C RANGE. GFS BRINGS IN CAPES AOA 1000 J/KG SO
COULD SEE SOME CONVECTION (ALTHOUGH WAS SHOWING OVER 3000 J/KG
YESTERDAY AND COULDNT MANAGE A STORM). BASED ON COMING INTO
COLLABORATION AND BEST SHOT FOR ANYTHING HAPPENING IN THE NW AREAS
CLOSER TO THE EDGE OF THE INVERSION...WILL ADD 30 POPS SAT
AFTERNOON. BEYOND THAT EXACTLY WHERE THE FRONT BECOMES PARALLEL TO
THE UPPER FLOW WILL TELL THE TALE OF ROUNDS OF CONVECTION AS SEVERAL
WAVES MOVES THROUGH THE FLOW AND AROUND THE PERIPHERY OF THE RIDGE.
WILL KEEP REMAINDER OF THE WEEKEND DRY AT THIS POINT.

BEYOND THAT...WARM UP STILL LOOKS TO BE ON TRACK WITH RETURN TO HEAT
AND HUMIDITY BY MONDAY AND INTO THE REMAINDER OF THE WEEK.
AGAIN...WILL KEEP TEMPS IN THE MID TO UPPER 80S FOR NOW UNTIL FINAL
LOCATION OF STRONG RIDGING TAKES SHAPE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...JT
LONG TERM...FISHER
Hazardous weather outlook, Jul 8, 3:45 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 AM EDT TUE JUL 8 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
445 AM EDT TUE JUL 8 2008 /345 AM CDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE LIKELY THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. AT THIS TIME...THE PRIMARY THREAT REMAINS
VERY HEAVY RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE
WITH THE STRONGEST STORMS. THE POTENTIAL DOES EXIST FOR SOME OF
THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS THE MOST LIKELY
FORM OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON GENERALLY
NORTHWEST OF A LOGANSPORT INDIANA TO WAUSEON OHIO LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
REPORTS OF FLOODING WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-090845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
445 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE LIKELY THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. AT THIS TIME...THE PRIMARY THREAT REMAINS
VERY HEAVY RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE
WITH THE STRONGEST STORMS. THE POTENTIAL DOES EXIST FOR SOME OF
THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS THE MOST LIKELY
FORM OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON. LOCALLY
HIGHER WINDS AND WAVES WILL BE POSSIBLE WITH ANY STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 30 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
July 8, 12:00 PM EST to 12:20 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley to 3.4 mi ENE of Coesse
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
41.090, -85.630

Scattered areas of trees, tree limbs and power poles were observed from near the South Whitley area to northeast of Coesse. The wind damage continued into Allen County. As noted in a separate event, a brief tornado was confirmed within this swatch of damage. Damage is estimated at $8,000.

Thunderstorm Wind, Noble

When
July 8, 12:06 PM EST to 12:07 PM EST
Where
Noble County, 0.92 mi WSW of Bakertown
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.365, -85.367

A residence on County Road 300 East, just south of County Road 100 North, suffered damage to a roof as a large tree clipped a corner of the house. Another tree fell onto a detached garage, causing damage to a wall. In addition, a pole barn had a portion of the roof torn off. The residence was occupied by the owners as well as several children. All in the residence took shelter in a basement with no injuries being reported. Damage is estimated at $40,000.

Tornado, Whitley

When
July 8, 12:10 PM EST to 12:11 PM EST
Where
Whitley County, 0.72 mi NE of Coesse to 0.89 mi NE of Coesse
Rating
EF0
Path length
0.17 mi
Path width
300 yd
Property damage
$20,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
41.136, -85.389

A storm survey and eye witness reports indicated that a brief tornado developed just east of the intersection of Lincoln Way and County Road 500 East. The circulation initially flipped a horse trailer and destroyed the top portion of an older barn, picking up the roof and depositing it at the end of its track in an open field. Numerous trees were uprooted and three power poles toppled on the south side of the road, with the circulation then crossing the road. A small section of a soy bean field had the plants stripped of all vegetation except the stalks. The maximum width of the tornado was no more than 300 yards and was on the ground less than one quarter mile with duration no more than 2 minutes. Damage is estimated at around $20,000.

Thunderstorm Wind, Allen

When
July 8, 12:21 PM EST to 12:25 PM EST
Where
Allen County, 3.68 mi NNW of Arcola to 0.57 mi NNE of Wallen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.145, -85.338

The swath of scattered trees and power lines down continued into Allen County, but became more isolated by the time the winds arrived in Fort Wayne. Damage is estimated at $10,000.

Thunderstorm Wind, Wells

When
July 8, 1:31 PM EST to 1:32 PM EST
Where
Wells County, 1.25 mi ESE of Tocsin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
40.820, -85.100

County officials reported trees and power lines down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyThe tornado archive for Indiana, 2008Warnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115392, 115421, 115372, 115449, 115432.